Try it
Dermatology · Drug reactions: Nicolau syndrome
Sample itemMinutes after an intramuscular diclofenac injection in the buttock, a patient has severe pain. A livedoid violaceous patch appears and over days becomes a necrotic ulcer. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Nicolau syndrome
Nicolau syndrome (embolia cutis medicamentosa) follows an injection, with immediate pain, livedoid change and then necrosis from vascular compromise. Injection technique should be reviewed, and care is supportive.
Option by option
A. Fixed drug eruption
A fixed drug eruption is a round dusky patch that recurs at the same site after oral exposure.
B. Stevens-Johnson syndrome
SJS is a diffuse mucocutaneous eruption 1 to 3 weeks after starting a drug.
C. Nicolau syndrome (correct)
Correct. Immediate pain with a livedoid patch evolving into necrosis after an injection is Nicolau syndrome.
D. Cellulitis
Cellulitis develops over a day or more with fever and a spreading warm red area.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…